Texas, 2026

High Wind in Texas, January 21, 2026

January 21, 2026 · NWS AMA · 2 events in 2 counties and zones

During the overnight hours of January 20th into the 21st, a cold front with a strong pressure gradient brought gusty winds into the combined Oklahoma and Texas Panhandles. While most places in the Panhandles saw northerly winds gusting up to 45 to 55 mph, there were isolated instances of measured gusts in the 58 to 66 mph range.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the overnight hours of January 20th into the 21st, a cold front with a strong pressure gradient brought gusty winds into the combined Oklahoma and Texas Panhandles. While most places in the Panhandles saw northerly winds gusting up to 45 to 55 mph, there were isolated instances of measured gusts in the 58 to 66 mph range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 20, 11:35 PM CST, 1 hour 15 minutes earlier. Its key messages:

  • Issued at 1135 PM CST Tue Jan 20 2026
  • Increasing chances for impactful winter weather this weekend, with the main concern being accumulating snow and very cold wind chills.
Area forecast discussion, Jan 20, 11:35 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1135 PM CST Tue Jan 20 2026

...New KEY MESSAGES, SHORT TERM, LONG TERM, AVIATION...

.KEY MESSAGES...
Issued at 1135 PM CST Tue Jan 20 2026

- Increasing chances for impactful winter weather this weekend,
  with the main concern being accumulating snow and very cold wind
  chills.

&&

.SHORT TERM...
(Tonight through Thursday night)
Issued at 1135 PM CST Tue Jan 20 2026

The calm before the storm over the next 48 hours.  Dry northwest
flow continues with cold overnight lows in the 20s. A weak backdoor
cold front will keep highs in the low 50s on Wednesday, with a
similar situation again on Thursday.  The main difference on
Thursday is that we do have a weak surface low expected to develop
over eastern NM, and that will draw up some southwest flow to the
southwestern Panhandles.  That could result in a pocket of warmer
air keeping highs in the upper 50s to lower 60s, where the northern
Panhandle will be more on the back side of that low bringing in
colder air, and highs may only get into the mid 40s.  Thursday
evening into overnight is when the initial surge of colder arctic
air is expected.  That will bring lows down into the teens Thursday
night and wind chills in the single digits by early Friday morning.
Additionally, with the east to northeast flow across the Panhandles,
a good swath of low level moisture in central and east Texas will be
pulled into the southern Panhandles overnight.  This will result in
low clouds, and if the moisture pool is deep enough, the possibility
of snow to start.

Weber

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 1135 PM CST Tue Jan 20 2026

Friday through Sunday night looks to have the potential to be quite
significant when it comes to winter weather.  And this is more on a
large scale when the focus is on all of the potential areas that
will be impacted by this storm.   There is a very large moisture
swath coming in off the eastern Pacific (Baja region).  And that
moisture will start in the upper levels but fill down to the 700mb
area by Friday evening.  However as noted in the short term
discussion there will be some deeper low level moisture from the
Gulf near the surface.  And that may be just enough to get the snow
started, while we await the entire column of air to saturate.  By
Friday evening the upper trough will be centered just south of the
CA/Mexico border, and ample moist southwest flow will continue to
keep the mid levels moist, and when it comes to the lower levels
we'll have an 850mb high centered over eastern Nebraska, setting up a
more easterly flow over the Panhandles.   Add to that the moisture
being pulled up from the Gulf under the southerly flow, as it merges
with that easterly upslope flow we have the potential to see
significant snowfall across the east and even central to western
Panhandles.  All of this is coupled with cold arctic air that starts
to intrude Thursday night into Friday.  And by Friday evening with a
fully saturated column up to 200mb and the temperatures in the teens
to single digits, we're looking at the potential for some pretty
high snow to liquid ratios.  Which means we don't even have to have
high liquid QPF amounts get higher snow accumulations.  Overall,
there is a wide range of potential snow amounts for this event, but
the mean snow amounts on NBM are ranging from 5-9 inches
along...south...and east of the Canadian River Valley.  That's just
the mean.  Several areas are suggesting a 75% chance of 3-5 inches,
so with that and the consistency from run to run of the potential
for significant snow, we will be going out with a Winter Storm Watch
for most of the Panhandles (Northwest will be the exception).  As
per usual with winter weather in the Panhandles, there is the
potential for the arctic air to push drier air into the Panhandles
and suppress that moisture further south.  And the Panhandles do
have a history of this outcome.  However, this moisture swath is so
large and abundant (which is not as common) that it's hard to see
that scenario playing out at this time.  We'll wait and see, and
make adjustments to our winter highlights as needed, but for now the
southern and eastern Panhandle, and along the Canadian River Valley
look favorable for significant snow accumulations this weekend.  And
while the northwest will not be in the watch, that could change if
the moisture path changes.  All areas should be prepared for winter
impacts this weekend.  The snow timing is expected to really pick up
Friday evening into Saturday, with it dropping off Saturday
afternoon in the northwest, and should be don in the southeast by
late Saturday night into early Sunday morning.

Next will be the arctic airmass this weekend.  The very large cold
airmass centered over the Great Lakes will be responsible for the
strong backdoor cold front that start Thursday night.  The air will
continue to get colder through the day on Friday into Saturday
morning, where wind chills are currently bottoming out in the -5 to -
15F range.  This will likely support at least a Cold Weather
Advisory, if not a Potential Extreme Cold event.  We'll have to wait
and see just how cold it will be as we get closer, but the
confidence is fairly high (60-80%) in negative wind chills on
Saturday morning.

West to northwest flow will return Sunday into Tuesday.  We'll still
have some cold highs on Sunday as we anticipate decent snowpack,
despite the attempt at warmer air to push into the Panhandles.
Overall, looking at highs in the mid 20s to lower 30s.  Monday looks
to try to get into the upper 30s to lower 40s, but again, snowpack
could keep those temperatures down. Tuesday continues that warming
trend, where most likely the northwest would be out of the snow pack
and highs are looking to be in the mid 40s to lower 50s, with the
southeast still struggling to get into the lower 40s.  Overall,
after the winter weather ends on Sunday, we should be dry and on a
warming trend through Tuesday.

Weber

&&

.AVIATION...
(06Z TAFS)
Issued at 1135 PM CST Tue Jan 20 2026

VFR conditions will prevail at all TAF sites over the next 24
hours. A good push of wind to shift out of the north behind a
front tonight at 15-20 kts. Some LLWS will be present as the front
moves through. And that will go through about 12z. Winds will come
back around to the south to southwest in the 5-10kt range after
18z and continue through the rest of the TAF period.

Weber

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Winter Storm Watch from Friday afternoon through late Saturday
     night for TXZ003>005-007>020-317.

OK...Winter Storm Watch from Friday afternoon through late Saturday
     night for OKZ003.

&&

SHORT TERM...89
LONG TERM....89
AVIATION...89
Hazardous weather outlook, Jan 20, 10:58 PM CST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1058 PM CST Tue Jan 20 2026

OKZ001>003-TXZ001>020-317-211700-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1058 PM CST Tue Jan 20 2026

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Very cold temperatures and the potential significant snow is
possible for a good portion of the Panhandles from Friday into
Sunday. A Winter Storm Watch has been issued for a good portion of
the Panhandles. All Panhandles will likely need cold weather
products for the weekend as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Hartley

When
January 21, 12:50 AM CST to 12:55 AM CST
Where
Hartley forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

The ASOS located at the Dalhart Municipal Airport recorded the first high wind gust around 1250CST and the last high wind gust occurred at 1255CST.

High Wind, Hutchinson

When
January 21, 1:38 AM CST
Where
Hutchinson forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

The mesonet site located two miles north of Stinnett measured 61mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2026Every state in 2026This day in weather historyWarnings in Texas, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1312374, 1312375.